Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.
Glenn Schweitzer is an entrepreneur, blogger, and the author of Rewiring Tinnitus and Mind over Meniere’s. He is passionate about helping others who suffer from tinnitus and vestibular disorders and volunteers as an Ambassador Board Member for the Vestibular Disorders Association (VEDA). Through his blogs, he continues raise awareness for tinnitus, Meniere’s disease, and other vestibular disorders, spreading his message of hope to those in need.
Every person living with tinnitus hears a unique sound. The sound can be a low or high frequency, and its volume and pitch may change over time, with the severity varying from person to person. Those with acute tinnitus may struggle to sleep, focus at work, or communicate with others. In such cases, treatment plays a crucial role in helping an individual regain control of his or her life.
Tinnitus can be caused by a variety of less common underlying conditions or injuries. If you have tinnitus, start your treatment path by seeking out a hearing healthcare professional who specializes in tinnitus diagnostics so they can help identify the underlying cause. If the common causes for tinnitus are ruled out, the practitioner will refer you to another specialist for further evaluation. Listed below are related medical specialties who might be able to help you determine the cause of your tinnitus. 
Resetting the tonotopic map. Researchers are exploring how to take advantage of the tonotopic map, which organizes neurons in the auditory cortex according to the frequency of the sound to which they respond. Previous research has shown a change in the organization of the tonotopic map after exposing the ear to intense noise. By understanding how these changes happen, researchers could develop techniques to bring the map back to normal and relieve tinnitus.
Imagine you’re settling in for a night’s rest. In your quiet bedroom, you’re tune right into those tinnitus noises—and you can’t shake your focus on them. You start to wonder about how you’ll ever fall asleep with these sounds in your ears. You think about the rest you’re missing out on because you’re not already asleep, and you wonder how you’ll have the energy to make it through your day.
This personalized solution offers a selection of tinnitus relief sounds to support common management approaches. The flexible programming provides sound stimulation through select auditory options that can ease the effects of tinnitus. The sounds offer a variety of customized options and are used in conjunction with tinnitus retraining therapy to provide instructional counseling.

The similarities between chronic pain and tinnitus have led researchers to develop a mindfulness-based tinnitus stress reduction (MBTSR) program. The results of a pilot study, which were published in The Hearing Journal, found that participants of an eight-week MBTSR program experienced significantly altered perceptions of their tinnitus. This included a reduction in depression and anxiety.
This content is strictly the opinion of Dr. Josh Axe and is for informational and educational purposes only. It is not intended to provide medical advice or to take the place of medical advice or treatment from a personal physician. All readers/viewers of this content are advised to consult their doctors or qualified health professionals regarding specific health questions. Neither Dr. Axe nor the publisher of this content takes responsibility for possible health consequences of any person or persons reading or following the information in this educational content. All viewers of this content, especially those taking prescription or over-the-counter medications, should consult their physicians before beginning any nutrition, supplement or lifestyle program.
Atherosclerosis. With age and buildup of cholesterol and other deposits, major blood vessels close to your middle and inner ear lose some of their elasticity — the ability to flex or expand slightly with each heartbeat. That causes blood flow to become more forceful, making it easier for your ear to detect the beats. You can generally hear this type of tinnitus in both ears.
×